Document Detail


Increasing frequency of severe clinical toxicity after use of 2,4-dinitrophenol in the UK: a report from the National Poisons Information Service.
MedLine Citation:
PMID:  24957806     Owner:  NLM     Status:  Publisher    
Abstract/OtherAbstract:
OBJECTIVE: 2,4-Dinitrophenol (DNP) increases energy consumption by uncoupling oxidative phosphorylation. Although not licensed as a medicine, it is sometimes used by 'body sculptors' and for weight loss as a 'fat burning' agent. This research was performed to characterise patterns of presentation, clinical features and outcomes of patients reported to the National Poisons Information Service (NPIS) in the UK after exposure to DNP.
METHODS: NPIS telephone enquiry records and user sessions for TOXBASE, the NPIS online information database, related to DNP, were reviewed from 1 January 2007 to 31 December 2013.
RESULTS: Of the 30 separate systemic exposures to DNP reported by telephone to NPIS during the study period (27 males, 3 females, with a median age of 23.5 years), there were 3 during 2007-2011 (inclusive), 5 during 2012 and 22 during 2013. TOXBASE user sessions also increased sharply from 6 in 2011 to 35 in 2012 and 331 in 2013. The modes of exposure reported in telephone enquiries were chronic (n=2), acute (n=12) and subacute (n=16). Commonly reported clinical features were fever (47%), tachycardia (43%), sweating (37%), nausea or vomiting (27%), skin discolouration or rash (23%), breathing difficulties (23%), abdominal pain (23%), agitation (13%) and headache (13%). There were five (17%, 95% CI 6.9% to 34%) fatalities, four involving acute overdose.
CONCLUSIONS: The study indicates a substantial recent increase in clinical presentations with toxicity caused by exposure to DNP in the UK with an associated high mortality. Further steps are needed to warn potential users of the severe and sometimes fatal toxicity that may occur after exposure to this compound.
Authors:
Ashraf Kamour; Nathan George; David Gwynnette; Gillian Cooper; David Lupton; Michael Eddleston; John Paul Thompson; John Allister Vale; Harry Krishna Ruben Thanacoody; Simon Hill; Simon Hugh Lynton Thomas
Related Documents :
23597526 - Monosomy 3pter-p25.3 and trisomy 1q42.13-qter in a boy with profound growth and develop...
23857686 - Smoke inhalation injury during enclosed-space fires: an update.
2572026 - Use and abuse of khat (catha edulis): a review of the distribution, pharmacology, side ...
22880176 - Thymoma of the middle mediastinum.
8311806 - Alveolar soft part sarcoma of the tongue: a case report.
1402756 - Criminals' explanations of their criminal behavior, part ii: a possible role for psycho...
Publication Detail:
Type:  JOURNAL ARTICLE     Date:  2014-6-23
Journal Detail:
Title:  Emergency medicine journal : EMJ     Volume:  -     ISSN:  1472-0213     ISO Abbreviation:  Emerg Med J     Publication Date:  2014 Jun 
Date Detail:
Created Date:  2014-6-24     Completed Date:  -     Revised Date:  -    
Medline Journal Info:
Nlm Unique ID:  100963089     Medline TA:  Emerg Med J     Country:  -    
Other Details:
Languages:  ENG     Pagination:  -     Citation Subset:  -    
Copyright Information:
Published by the BMJ Publishing Group Limited. For permission to use (where not already granted under a licence) please go to http://group.bmj.com/group/rights-licensing/permissions.
Export Citation:
APA/MLA Format     Download EndNote     Download BibTex
MeSH Terms
Descriptor/Qualifier:

From MEDLINE®/PubMed®, a database of the U.S. National Library of Medicine


Previous Document:  National European guidelines for the prevention of Clostridium difficile infection: a systematic qua...
Next Document:  Prehospital administered fascia iliaca compartment block by emergency medical service nurses, a feas...